MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE LK XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE LK XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number LK20XT
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The lot was not provided; therefore, the manufacturing records could not be reviewed.Attempts have been made to retrieve the device.To date, the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.Additional information was requested and the following was obtained: can any photos be provided? yes, images were sent to me from the physician.I was not present for the case.When was the burn noticed? when the probes were removed from the patient.How was it confirmed that the patient had three burn locations? ct scan.Which part of the probe was in contact with the skin, abdominal wall, and intercostal space? the needle.The green hub was at the skin level.Can you please clarify what is meant by intercostal burn (what tissue was burned)? the cartilage between the ribs.Was the degree of the burn confirmed? no.How were the burns treated? physician stated he treated with burn cream.I was not present for the case.Does the healthcare professional believe the issues experienced are related to an alleged deficiency of the neuwave device? yes.Were the burns associated with one or both probes? if one, can the channel of the probe be confirmed? one probe.I was not present and the probes had been removed before the burn was noticed, so it can not be verified which probe was where why are both probes being returned? because i can not verify which probe was at the burn location.What is the current status of the patient? no reply from physician.Additional information was requested and the following was obtained: how long after the procedure were the photos taken? can the ct report be shared? response: photos were immediately after probes were removed.I can ask about report, but the report is from the same physician who did the procedure.It shouldn¿t say anything different than what he has told me for this report.Photo evaluation pending.
 
Event or Problem Description
It was reported that during an ablation procedure, the patient has a skin burn, abdominal wall burn, and intercostal burn.The physician was using a twenty cm length probe and states that the probes did not back out more than one to two cm and the needles were hubbed at the skin of the patient.Physician consulted surgery and dressed the wound.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Photo evaluation summary: photo and ct image evaluation by ethicon medical safety officer: the two photos of right upper lateral body were said to be taken immediately following pulling of two ablation probes used for the percutaneous liver tumor ablation therapy.There is an probe insertion site visible on the photo with somewhat dark color in the hole.There also appear a couple of fresh blood drops in the nearby area.The darken spot on the skin could be but not necessarily be a skin burn injury.There were a total of 7 cross-sectional ct images of the liver right presented for evaluation.There is a needle tract from the ablation probe visible in one of the intercostal spaces.A low soft tissue density on chest/abdominal wall and a mixed density of intercostal space possibly representing the cartilage tissue are present in all images.There is a cavity in the right side of the liver surrounded by low density liver tissue, which represents ablation zone.The chest/abdominal wall and intercostal space tissue density changes are likely caused by tissue burning injury during the ablation procedure.Data evaluation summary: call home was reviewed.An lk20xt, nm18ngc57765, was connected to channel 1, tested successfully, and put into tissu-loc.Another lk20xt, nm18ngc57766, was connected to channel 2, tested successfully, and put into tissu-loc.An ablation was set to 10:00, 90w.After 6 minutes, there was a reflected power error on channel 2.The ablation was resumed and both probes completed the delivery.The average temperature for probe 1 was about 95-100c and probe 2 was about 100c.They were both put into tissu-loc.Another ablation was set to 5:00, 90w.The ablation completed successfully.The average temperature for probe 1 was 95-100c and probe 2 was 115c.During the first ablation, the temperatures for active and tissu-loc zone were cyclical.The active zone ranged from 60c to 125c and the tissu-loc zone ranged from -25c to 60c.This could be attributed to probe movement or its proximity to the other probe.The temperatures for the second ablation were very steady and constant.Software engineer reviewed the bug report data.Here are his notes: "the tank a status is "full" because the temp is falling along with the pressure, but you can see that it actually loses the ability to keep the temps stable after about 10:12:21, when both cooling outputs hit the tank pressure and stay there for the rest of the ablation." in conclusion, while investigating, it was noticed that the tank cooling algorithm was unable to keep the temperatures of the tanks stable.This issue is unrelated the original complaint of the skin burn.It is being tracked by the neuwave software defect system.No device will be returned to neuwave for further investigation.The root cause of these issues is unknown.Lot: ml18013235, work order: (b)(4) was reviewed.Probe sn: (b)(4) had fep cover later damage and was reworked.Sn: (b)(4) an issue with the peek tube and was reworked.There were no further problems during the manufacturing or testing of this lot.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Secondary ct image evaluation summary: an additional ct image evaluation was performed by neuwave medical affairs.There are two optical images of probe insertion sites.Adjacent to the probe insertion site, there is a small area of blanching and surrounding erythema, consistent with a burn either from cold or heat.The ct images are contrast-enhanced images of an ablation zone near the dome of the liver.In the center of the zone is an area of black, which is gas and a normal finding.The ablation zone extends back along the right lateral liver toward the insertion site and you can see the hypoattenuating/hypoenhancing (ie darker) ablation zone extends into the body wall and the intercostal space (space between the ribs).The ablation zone growing back into the body wall can happen if the probes are not placed deep enough, move during the ablation, or the ablation zone is longer than expected.The clinician saying these were 20cm probes pretty much hubbed and that they didn't move more than 1 cm during the procedure would suggest a possible probe malfunction with the ablation zones being longer than expected.However, the call home data with widely variable and oscillating power/temps is a bit puzzling.Could be probe malfunction, but very well could be the probe moving in and out of the patient, often times due to respiratory motion.Given the available information, cause cannot be determined.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Only one probe was involved, but two probes were returned for analysis.Device evaluation summary: two probes were returned to neuwave: (b)(4) (3 uses) and (b)(4) (2 uses).There were no issues visually.Both probes were tested multiple times and performed ablations.Normal temperatures were seen.No errors were issued.The probes performed to specifications.

Brand Name
NEUWAVE LK XT PROBE 20CM 15GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
MDR Report Key8184022
Report Number3008769756-2018-00014
Device Sequence Number16508871
Product Code NEY
UDI-Device Identifier00853719006388
UDI-Public00853719006388
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Catalogue NumberLK20XT
Device Lot NumberML18013235
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2019
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer01/22/2019
02/05/2019
05/31/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date01/23/2019
02/13/2019
06/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;